Tamoxifen

The last time I saw Dr. Li, he decided to start me on Tamoxifen, which I would be taking for 10 years. I was not too pleased about this long-term drug taking, especially since my cancer was estrogen negative and only weakly progesterone positive. I did fill the prescription, but I didn’t start taking it right away. Instead, I did a little research on the internet (of course). I did find a couple of reasons that the Tamoxifen prescription made sense. The main reason is that cancer tends to be very heterogeneous. The pathologist can only test a bit of the cancer, and it’s highly possible that a different part of the cancer would be sensitive to the hormones. Tamoxifen tends to have minimal side effects, so the cost-benefit analysis usually comes out on the side of taking Tamoxifen.

So, I let the prescription sit on the counter for a week or so, but I started taking it a couple of weeks ago, along with some iron pills. In retrospect, I should have only started one new drug at a time. I started feeling mildly nauseous, pretty much constantly, and I wasn’t sure if it was the iron or the Tamoxifen. Time for some experimentation. First, I stopped the iron pills, but not the Tamoxifen and the nausea was still there. OK, not the iron. Next, I stopped the Tamoxifen and sure enough, the nausea went away. I’ll try taking the Tamoxifen once more to see if the nausea comes back. Somehow I think it will, at which point I’ll be calling Dr. Li to change the prescription. If I was only taking the drug for a short time, I could do it because the nausea isn’t too bad. However, I’m not going to spend years feeling slightly nauseous, and I’m not going to take another drug to make the first drug not make me nauseous.

Advertisements

2 thoughts on “Tamoxifen

  1. Hey, just a thought: were you taking the tamoxifen dose with food? Sometimes this can help to reduce the nausea, might be worth a try if you are going to restart the tamoxifen – Also, the nausea usually lessons with time as you take hormonal drugs like tamoxifen. I’ve written an article about tamoxifen here, if you’d like to read it: http://wp.me/p4nKU9-bX
    Anyway, all the best with your battle. Sometimes it’s the recovery period after treatment that is the hardest to readjust to!
    Yolanda

    • I was taking it just after breakfast, so that trick wasn’t the problem. My doctor wants to see me since nausea isn’t a typical side effect of the Tamoxifen. We’ll see what happens.

Comments are closed.